Kentucky, 2014

Tornadoes and Flash Flooding in Kentucky, June 4, 2014

June 4, 2014 · NWS PAH · 29 events in 10 counties and zones

Thunderstorms intensified along and ahead of a cold front as it pushed south across the Lower Ohio Valley. A very unstable air mass fueled intense thunderstorm development during the late afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$526,000
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Thunderstorms intensified along and ahead of a cold front as it pushed south across the Lower Ohio Valley. A very unstable air mass fueled intense thunderstorm development during the late afternoon hours. The initial activity included storms that were discrete and supercellular in nature, with damaging winds and a couple of tornadoes. As storm coverage increased during the evening, the storms merged and evolved into a forward propagating mesoscale convective system across southern parts of western Kentucky. The slow southward movement of the storms resulted in very intense rainfall rates and local flooding. The storms were located within a very moist air mass, with precipitable water values from 1.5 to 1.8 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 4, 2:21 PM CST, 2 hours 18 minutes earlier.

Area forecast discussion, Jun 4, 2:21 PM CST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
321 PM CDT Wed Jun 4 2014

.SHORT TERM...(Tonight through Friday night)
Issued at 258 PM CDT WED JUN 4 2014

Thunderstorms will continue to organize and move east along a
southward moving cold front this afternoon and early this evening.
Tornado watch will remain in effect for any given area until the
front passes south of the region and takes the threat with it.
Heavy rainfall will also be a concern as PWATS values have pooled
to near 2 inches. The rain/storm chcs will decrease markedly later
tonight as the front continues slowly south into AR/TN.

The main forecast concern for the remainder of the short period
will be with the repeated risk for thunderstorms/heavy
rain...mainly over se MO as the front stalls out over AR/nrn MS.
Several short waves will top the mid level ridge anchored over the
nw Gulf Coast, and may lead to more than one MCS type storm
clusters along and north of the stalled sfc front Thu/Fri.

Temperatures should be noticeably cooler Thu/Fri as we will be on
the cool side of the front. In fact...drier air working into most
areas east of the MS River will make conditions a bit less humid
as well.

.LONG TERM...(Saturday through Wednesday)
Issued at 258 PM CDT WED JUN 4 2014

While the med range models appear to be in reasonable agreement with
the overall flow over the CONUS, individual runs have some
differences in the timing of pcpn-generating impulses. At the start
of the extended period, the PAH forecast area will probably be in
the warm sector of a sfc frontal system induced by a mid level
shrtwv moving ewd through the zonal flow aloft.

The timing of the development and movement of the initial sfc low
differs among med range models, but the best guess is that it should
be moving across central to nrn parts of MO and IL Sat night,
meaning the passage of a cold front sometime on Sun. This boundary
will provide some focus for shower and tstm development later on Sat
and part of Sun, which will allow likely PoPs for parts of our
region especially ahead of it.

The frontal boundary may hang up in or near the srn border of the
PAH forecast area into early next week, and then may be acted on by
several sfc waves. A more substantial mid level shrtwv is shown in
the model data to be in our vicinity from Tue on, gradually moving
ewd by Wed and, as a result, the aforementioned frontal boundary may
move newd as a warm front. Confidence is not very good at this time
as to the timing of all these features. One thing is for sure, Tue
night is currently the only 12 hr time frame with no PoPs mentioned
for most of the region. Severe weather cannot be ruled out in the
extended, namely over the weekend. It will be dependent on how the
convective systems evolve.

While the sun will be seen from time to time, there should be plenty
of clouds around along with the convection. Expect near seasonable
temps during the extended.

&&

.AVIATION...
Issued at 1239 PM CDT WED JUN 4 2014

Shra/tstms will develop ahead of a cold front, becoming widespread
by from 21z-04z. Included VCTS all sites around 20z, and went with
TEMPO groups between 22z-03z. These times may be extended/adjusted
2 hours either side of that window. Tstms will produce MVFR to
possibly IFR conditions. Away from storms, VFR will prevail, with
occasional MVFR. Winds will be southwest at 10 to 15 kts with some
higher gusts, and even gustier near storms, then shift to the
northwest to north and decrease between 07z-11z.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...LAKE WIND ADVISORY until 7 PM CDT this evening FOR ILZ075>078-
     080>094.

MO...LAKE WIND ADVISORY until 7 PM CDT this evening FOR MOZ076-086-
     087-100-107>112-114.

IN...LAKE WIND ADVISORY until 7 PM CDT this evening FOR INZ081-082-
     085>088.

KY...LAKE WIND ADVISORY until 7 PM CDT this evening FOR KYZ001>022.

&&

SHORT TERM...GM
LONG TERM...DB
AVIATION...RST
Hazardous weather outlook, Jun 4, 4:15 PM CST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
515 PM CDT WED JUN 4 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-050830-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
515 PM CDT WED JUN 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. A FEW STORMS COULD
BECOME SEVERE THIS AFTERNOON AND INTO THE EVENING HOURS...WITH THE
PRIMARY THREATS BEING DAMAGING WINDS AND LARGE HAIL. TORRENTIAL
RAINFALL IS ALSO A CONCERN AND ISOLATED TORNADOES CANNOT BE RULED
OUT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE FORECAST FOR ALL OR PART OF THE OUTLOOK AREA
THROUGH THE PERIOD. LOCALLY HEAVY RAIN AND DANGEROUS LIGHTNING WILL
BE THE MOST COMMON HAZARDS. HOWEVER...A FEW SEVERE STORMS CANNOT BE
RULED OUT...ESPECIALLY THURSDAY AND FRIDAY OVER PORTIONS OF
SOUTHEAST MISSOURI.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON AND EVENING.

MEFFERT

In the hours before

Local storm report, Jun 4, 3:39 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
439 PM CDT WED JUN 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND GST     CROSSVILLE              38.16N 88.06W
06/04/2014  E55 MPH          WHITE              IL   TRAINED SPOTTER

&&

SMITTY
Local storm report, Jun 4, 4:12 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
512 PM CDT WED JUN 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     PIOPOLIS                38.18N 88.56W
06/04/2014                   HAMILTON           IL   TRAINED SPOTTER

            GRAIN BIN DAMAGED AND BLOWN OVER. CONSIDERABLE LOCALIZED
            FLOODING.

&&

SMITTY
Special weather statement, Jun 4, 4:19 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
519 PM CDT WED JUN 4 2014

ILZ086-087-KYZ014-042315-
GALLATIN IL-SALINE IL-UNION KY-
519 PM CDT WED JUN 4 2014

...SIGNIFICANT WEATHER ADVISORY FOR GALLATIN AND NORTHEASTERN SALINE
COUNTIES IN SOUTHERN ILLINOIS...AND UNION COUNTY IN NORTHWEST
KENTUCKY UNTIL 615 PM CDT...

AT 515 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SHAWNEETOWN...MOVING EAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
MORGANFIELD AROUND 535 PM CDT.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  STURGIS AND MORGANFIELD.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
Special weather statement, Jun 4, 4:25 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
525 PM CDT WED JUN 4 2014

INZ086>088-KYZ018>020-042330-
DAVIESS KY-HENDERSON KY-MCLEAN KY-SPENCER IN-VANDERBURGH IN-WARRICK
IN-
525 PM CDT WED JUN 4 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WARRICK...SOUTHERN
SPENCER AND EXTREME EASTERN VANDERBURGH COUNTIES IN SOUTHWEST
INDIANA...AND EASTERN HENDERSON...DAVIESS AND NORTHERN MCLEAN
COUNTIES IN NORTHWEST KENTUCKY UNTIL 630 PM CDT...

AT 523 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR STANLEY...OR 9 MILES SOUTHEAST OF
NEWBURGH...MOVING SOUTHEAST AT 40 MPH. THIS STORM WAS PART OF A
BROADER AREA OF THUNDERSTORMS THAT RECENTLY MOVED ACROSS THE
HENDERSON AREA AND PRODUCED 41 MPH WINDS.

IF YOU ARE IN OR NEAR THE OWENSBORO AREA...HAIL UP TO THE SIZE OF
PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS AREA OF
STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  OWENSBORO...ROCKPORT...ST. JOSEPH...EUREKA...STANLEY...GRANDVIEW...
  MASONVILLE...KNOTTSVILLE...WHITESVILLE AND MOSELEYVILLE.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
Local storm report, Jun 4, 4:28 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
528 PM CDT WED JUN 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HEAVY RAIN       EVANSVILLE              37.98N 87.54W
06/04/2014  M1.00 INCH       VANDERBURGH        IN   TRAINED SPOTTER

            30 MINUTE ACCUMULATION IN THE ANGEL MOUNDS AREA.

&&

SMITTY
Local storm report, Jun 4, 4:30 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
530 PM CDT WED JUN 04 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     FLASH FLOOD      EVANSVILLE              37.98N 87.54W
06/04/2014                   VANDERBURGH        IN   PUBLIC

            REPORTED AT INTERSECTION OF WASHINGTON AND WEINBACH.

&&

SMITTY

The radar

The Evansville,IN radar (KVWX), 67 km away, was scanning. The volume nearest the first event began at 22:38 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 5 flash flood, 4 funnel cloud, 3 hail, 3 tornado, 2 heavy rain, 1 lightning. Local standard time, as filed.

Hail, Union

When
June 4, 4:39 PM CST
Where
Union County, Morganfield
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.680, -87.920

Thunderstorm Wind, Union

When
June 4, 5:15 PM CST
Where
Union County, Sturgis to 1.05 mi SE of Sturgis
Measured
83 kt (96 mph) estimated gust
Property damage
$40,000
Reported by
NWS Storm Survey
Coordinates
37.550, -87.980

At the Union County Fairgrounds, one barn was damaged and debris damaged two campers. Most of the other damage was to trees in the Sturgis area. Peak winds were estimated near 95 mph.

Tornado, Union

When
June 4, 5:16 PM CST to 5:20 PM CST
Where
Union County, 1 mi SE of Sturgis to 2 mi SSE of Sturgis
Rating
EF1
Path length
1.14 mi
Path width
100 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
37.540, -87.967

The tornado moved along Highway 109 from the east edge of Sturgis to just south of the Sturgis Municipal Airport. Damage was mainly to trees, including several that were snapped or uprooted. A couple of homes sustained soffit and shingle damage. Two outbuildings were destroyed. One of them was thrown about 75 yards into a group of trees. Peak winds were estimated between 105 and 110 mph.

Thunderstorm Wind, Union

When
June 4, 5:20 PM CST
Where
Union County, 2.2 mi NW of Arnold
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
37.605, -87.946

Several four-foot diameter trees were blown down along County Road 950 between Sturgis and Morganfield.

Thunderstorm Wind, Union

When
June 4, 5:24 PM CST
Where
Union County, 0.97 mi ENE of Sullivan
Measured
83 kt (96 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
37.506, -87.934

A tree was snapped, and a house lost some shingles.

Tornado, Union

When
June 4, 5:30 PM CST to 5:32 PM CST
Where
Union County, 1.99 mi E of Sullivan to 2.09 mi E of Sullivan
Rating
EF1
Path length
0.43 mi
Path width
75 yd
Continued into
Webster, Ky (PAH)
Property damage
$4,000
Reported by
NWS Storm Survey
Coordinates
37.504, -87.914

The tornado moved through a partially wooded area southeast of Sturgis along the Union/Webster County line. Several trees were snapped or uprooted. Peak winds were estimated near 110 mph. The tornado continued moving southeast into Webster County.

Heavy Rain, Webster

When
June 4, 5:30 PM CST to 11:00 PM CST
Where
Webster County, 1 mi E of Providence
Reported by
COOP Observer
Coordinates
37.400, -87.752

A co-operative observer measured 4.03 inches of rain in 24 hours. Most of the rain fell during thunderstorms on the evening of the 4th.

Flash Flood, Daviess

When
June 4, 5:31 PM CST to 7:30 PM CST
Where
Daviess County, 1.09 mi NW of Owensboro to 1.5 mi ESE of (Owb)owensboro Arpt
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.779, -87.136

Flash flooding of roadways was reported throughout the community.

Tornado, Webster

When
June 4, 5:32 PM CST to 5:34 PM CST
Where
Webster County, 1.76 mi W of Rock Spg to 1.49 mi NNE of Derby
Rating
EF1
Path length
0.65 mi
Path width
75 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
37.498, -87.912

The tornado moved from Union County into Webster County in a partially wooded area. Several trees were snapped or uprooted. One barn was damaged. This short-lived tornado was west-northwest of Wheatcroft. Peak winds were estimated near 110 mph.

Thunderstorm Wind, Webster

When
June 4, 5:35 PM CST
Where
Webster County, Wheatcroft
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
37.480, -87.870

A wind gust to 75 mph was estimated by the general public in Wheatcroft.

Thunderstorm Wind, Webster

When
June 4, 5:45 PM CST to 5:53 PM CST
Where
Webster County, 1 mi S of Clay to 3 mi NNW of Providence
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.465, -87.830

Trees and limbs were blown down along Route 109 between the communities of Clay and Providence.

Thunderstorm Wind, Hopkins

When
June 4, 6:15 PM CST
Where
Hopkins County, Nebo
Measured
65 kt (75 mph) estimated gust
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
37.380, -87.650

Large branches were blown down.

Funnel Cloud, Hopkins

When
June 4, 6:24 PM CST
Where
Hopkins County, Beulah
Reported by
Trained Spotter
Coordinates
37.270, -87.680

Funnel Cloud, Hopkins

When
June 4, 6:48 PM CST
Where
Hopkins County, Beulah
Reported by
Law Enforcement
Coordinates
37.270, -87.680

A second funnel cloud associated with a second storm was observed near Beulah.

Thunderstorm Wind, Hopkins

When
June 4, 7:00 PM CST to 7:35 PM CST
Where
Hopkins County, 4 mi WSW of Madisonville to 4 mi WSW of White Plains
Measured
70 kt (81 mph) estimated gust
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
37.308, -87.567

A broad area of scattered wind damage was observed over a wide swath across central and southern Hopkins County. The damage consisted mostly of downed tree limbs averaging 3 to 6 inches in diameter. There were occasional uprooted trees, generally small in size. Trees were down across U.S. Highway 62 on the north side of Nortonville. Tin roofing was peeled off a few barns and outbuildings. At least ten trees were uprooted in Hopkins County. Peak winds in Hopkins County were estimated near 80 mph. The main area of damage in Hopkins County began along Highway 70 southwest of Madisonville. It extended southeast across the Western Kentucky Parkway between St. Charles and the Pennyrile Parkway. The damage area crossed into Christian County southwest of White Plains, including the Pennyrile Parkway area.

Funnel Cloud, Hopkins

When
June 4, 7:03 PM CST
Where
Hopkins County, 3 mi NE of Dawson Spgs
Reported by
Law Enforcement
Coordinates
37.201, -87.662

Funnel Cloud, Hopkins

When
June 4, 7:23 PM CST
Where
Hopkins County, Nortonville
Reported by
Trained Spotter
Coordinates
37.200, -87.470

Thunderstorm Wind, Christian

When
June 4, 7:35 PM CST to 8:20 PM CST
Where
Christian County, 3 mi E of Mannington to Ovil
Measured
78 kt (90 mph) estimated gust
Property damage
$80,000
Reported by
NWS Storm Survey
Coordinates
37.130, -87.425

The broad area of scattered wind damage continued from southern Hopkins County southeast across northeast Christian County. One small garage had its entire roof blown off. The damage consisted mostly of downed tree limbs averaging 3 to 6 inches in diameter. There were occasional uprooted trees, generally small in size. Tin roofing was peeled off a few barns and outbuildings. The main area of damage in Christian County was east of the Pennyrile Parkway and north of Highway 80. Peak winds were estimated near 90 mph where there was a concentration of uprooted trees southeast of Crofton. The damage area crossed into a large part of northern Todd County.

Thunderstorm Wind, Todd

When
June 4, 8:08 PM CST to 8:48 PM CST
Where
Todd County, 4 mi W of Allegre to Elkton
Measured
83 kt (96 mph) estimated gust
Property damage
$80,000
Reported by
NWS Storm Survey
Coordinates
36.930, -87.292

A broad area of scattered wind damage continued southeast from northern Christian County across northern and central Todd County. The main area of damage in Todd County was across the western half of the county, along and west of Highway 181. This includes Elkton. Just north of Elkton, a large machine shed a couple hundred feet in length had all of its roofing blown off, including the rafters. The damage consisted mostly of downed tree limbs averaging 3 to 6 inches in diameter. There were occasional uprooted trees, generally small in size. Tin roofing was peeled off a few barns and outbuildings. Peak winds were around 95 mph where the machine shed was unroofed.

Flash Flood, Ballard

When
June 4, 8:42 PM CST to 11:45 PM CST
Where
Ballard County, 1.7 mi ESE of Ingleside to 0.97 mi E of Kevil
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.110, -88.892

Localized flash flooding was reported throughout the community of Kevil, where 1.7 inches of rain was measured in about an hour.

Hail, Christian

When
June 4, 8:45 PM CST
Where
Christian County, Crofton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.050, -87.480

Thunderstorm Wind, Christian

When
June 4, 8:55 PM CST to 8:58 PM CST
Where
Christian County, 6 mi N of Hopkinsville to 1 mi N of Hopkinsville
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
36.937, -87.480

A trained spotter measured a wind gust to 60 mph about one mile north of Hopkinsville. A wind gust to 58 mph was measured at a Kentucky mesonet site about six miles north of Hopkinsville.

Lightning, Christian

When
June 4, 9:05 PM CST
Where
Christian County, Hopkinsville
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
36.850, -87.480

A fire at an apartment complex was started by lightning.

Heavy Rain, Christian

When
June 4, 9:06 PM CST to 9:36 PM CST
Where
Christian County, Hopkinsville to Pembroke
Reported by
Trained Spotter
Coordinates
36.850, -87.480

In Hopkinsville, one-half inch of rain fell in 5 minutes. In Pembroke, 1.06 inches of rain fell in 15 minutes.

Hail, Christian

When
June 4, 9:07 PM CST
Where
Christian County, Pembroke
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.780, -87.350

Thunderstorm Wind, Todd

When
June 4, 9:12 PM CST to 9:29 PM CST
Where
Todd County, 1 mi S of Elkton to 2 mi NW of Guthrie
Measured
78 kt (90 mph) estimated gust
Property damage
$80,000
Reported by
NWS Storm Survey
Coordinates
36.806, -87.150

The broad area of scattered wind damage extended southward across a wide swath of southern Todd County. The main area of damage in southern Todd County was across the western half of the county, along and west of Highway 181. Two large machine sheds were partially unroofed. The damage consisted mostly of downed tree limbs averaging 3 to 6 inches in diameter. There were occasional uprooted trees, generally small in size. Tin roofing and wall panels were peeled off a few barns and outbuildings. Peak winds in the south part of the county were estimated near 90 mph.

Flash Flood, McCracken

When
June 4, 9:15 PM CST to 11:00 PM CST
Where
McCracken County, 2.34 mi SSE of Maxon to 0.94 mi W of (Pah)barkley Arpt Pa
Cause
Heavy Rain
Injuries
0 direct, 1 indirect
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
37.051, -88.708

Numerous roads in Paducah were flooded. Water was over bumper height. Several creeks and ditches were out of their banks, including Champion Creek. A vehicle was driven into Champion Creek floodwaters on Highway 994, causing a crash that injured the driver. Rainfall was measured at 2.58 inches in 80 minutes at the Paducah airport. An emergency management official reported 4 inches of rain about a mile south of Lone Oak.

Flash Flood, Carlisle

When
June 4, 9:51 PM CST to 11:55 PM CST
Where
Carlisle County, 0.55 mi E of Magee Spgs to 1.36 mi NNE of Bardwell
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.920, -88.910

Flash flooding was reported along Highway 307 near Cunningham, as well as U.S. Highway 62 between Cunningham and Bardwell.

Flash Flood, Graves

When
June 4, 10:06 PM CST to 11:50 PM CST
Where
Graves County, 3.78 mi NNW of Lowes to 2.86 mi SSW of Fancy Farm
Cause
Heavy Rain
Property damage
$80,000
Reported by
Fire Department/Rescue
Coordinates
36.932, -88.790

Water rescues were conducted in and near the community of Lowes, where several individuals were trapped in their homes. A trained spotter about four miles northwest of Mayfield measured 1.5 inches of rain in 30 minutes. The Graves County Red Cross sheltered 20 people from nine families at a local church. Flooding swamped tractors at an agricultural business on Highway 121. More extensive flooding was observed on the Mayfield bypass.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2014Every state in 2014This day in weather historyThe tornado archive for Kentucky, 2014Warnings in Kentucky, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 517623, 517673, 517656, 517626, 517779, 517776, 524481, 524477, 517671, 517628, 517627, 517789, 517619, 517620, 517786, 517621, 517622, 517904, 517927, 524500, 517624, 517631, 524556, 524490, 517625, 517929, 524495, 524504, 524505.